Painful penile ulceration in a patient with malignant atrophic papulosis


Aydogan K., Alkan G., Koran S., Adim S., Kiyici M., Tokgoz N.

JOURNAL OF THE EUROPEAN ACADEMY OF DERMATOLOGY AND VENEREOLOGY, vol.19, no.5, pp.612-616, 2005 (SCI-Expanded) identifier identifier identifier

Abstract

Malignant atrophic papulosis (MAP) is a rare, obliterating vasculopathy affecting multiple systems, frequently with a poor prognosis. Although cutaneous lesions are often the initial presentation, systemic involvement is also common, usually with a fatal outcome. Involvement of the genitalia is very rare. We describe a 45-year-old male patient with multisytemic manifestation of MAP accompanied by painful penile ulceration. The pathogenesis of MAP is not yet fully understood and effective treatment choices are limited. In our case, the combination of pentoxifylline and dipyridamole failed to provide a beneficial effect on the progression of the disease and the patient died due to intestinal and intrathoracic manifestation of MAP. In the present case, attention should be drawn to the following clinical course and therapeutic properties: (i) we describe the second patient in the literature diagnosed with MAP and painful penile ulceration; (ii) to our knowledge, this is the first reported case with oesophageal fistula due to MAP; (iii) we could not confirm the efficacy of pentoxifylline, the recently reported treatment modality, in our patient.